Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 426, NWS Jackson, MS

August 15, 2002Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 15, 2002, 3:53 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2002, 3:53 PM CDT (20:53 UTC)
Expired
Aug 15, 2002, 4:40 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Copiah County, MS, Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS54 KJAN 152053
SVRJAN
MSC029-049-152140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 440 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF CRYSTAL SPRINGS...MOVING
  NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CRYSTAL SPRINGS AT 355 PM CDT
  BE NEAR TERRY AT 410 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3190 9041 3191 9022 3227 9027 3225 9042

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:14 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 15, 3:14 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU AUG 15 2002

FORECAST PROBLEM THIS PACKAGE...
RAIN CHANCES THROUGH THE END OF THE WEEK.

SYNOPTICALLY...NOT MUCH HAS CHANGED FROM WEDNESDAY.  THE HAND-DRAWN
CHARTS ARE STILL SHOWING A LONGWAVE TROUGH NEAR THE ARKLATEX.  THE
UPPER LOW...THAT WAS OVER THE WESTERN GULF YESTERDAY...MOVED ONSHORE
AND WAS ANALYZED AT THE MID-LEVELS AS AN OPEN WAVE NEAR COLLEGE
STATION TEXAS.  A LARGE CONVECTIVE COMPLEX OVER EASTERN TEXAS AND
MUCH OF LOUISIANA CONTINUES BRINGING MOISTURE INTO OUR NECK OF THE
WOODS.  PRECIPITABLE WATER VALUES ACROSS THE AREA THIS MORNING
REMAIN NEAR 2 INCHES.

AS WAS THE CASE YESTERDAY...MUCH OF THE PRECIPITATION OVER THE
FORECAST AREA HAS BEEN CONFINED TO THE WESTERN SECTIONS OF THE
FORECAST AREA.  THIS IS LOCATED IN AN AREA OF ENHANCED ISENTROPIC
LIFTING ON THE 300-315 K SURFACES...WHERE CONDENSATION PRESSURE
DEFICITS HAVE BEEN ON THE ORDER OF 2 MB.  FURTHER EAST...THE
CONDENSATION PRESSURE DEFICITS AND UPGLIDE HAVENT BEEN AS
FRIENDLY.  THUS...WHEN THE RAIN SHIELD TRIED EDGING EAST FROM
LOUISIANA...IT RUNS INTO A LESS FAVORABLE ENVIRONMENT THANKS TO
SLIGHTLY WEAKER VERTICAL MOTION.

VISIBLE SATELLITE IMAGERY HAS SHOWN A CLEAR POCKET FROM ABOUT
LAUREL SOUTH AND EAST TO THE COAST.  I EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS ACROSS THIS AREA THIS EVENING...BEFORE
DISSIPATING AROUND SUNSET.  THE PRECIPITATION OVER THE WESTERN
COUNTIES/PARISHES MAY CONTINUE TO A CERTAIN EXTENT OVERNIGHT DUE TO
THE CONTINUED ISENTROPIC LIFTING.  HOWEVER...THIS TOO SHOULD
DIMINISH SOMEWHAT AFTER SUNSET.  ILL PLAN ON CLOSELY FOLLOWING
RADAR TRENDS BEFORE PUNCHING THE SEND BUTTON ON THE ZONES THIS
AFTERNOON.

THE OPEN WAVE OVER EAST TEXAS WILL BEGIN WEAKENING AS IT LIFTS OUT
ACROSS THE FORECAST AREA FRIDAY.  SCATTERED AREAS OF RAIN...WITH
MAYBE A THUNDERSTORM OR TWO...WILL REMAIN A GOOD BET ACROSS THE
FORECAST AREA.  THIS IS ESPECIALLY TRUE OVER THE WESTERN SECTIONS...
AS ISENTROPIC LIFTING ON THE 300-315 K SURFACES REMAINS NEAR THE
MISSISSIPPI RIVER AND PRECIPITABLE WATER VALUES CONTINUE TO HOVER AT
OR ABOVE THE 2 INCH MARK.  IM TENTATIVELY PLANNING ON HAVING THE
HIGHEST RAIN CHANCES IN THE DELTA AND WEST...THEN GRADUALLY TAPER TO
THE EAST.

PRECIPITABLE WATER VALUES ARE STILL CLOSE TO 2 INCHES OVER THE
WESTERN AND NORTHERN COUNTIES/PARISHES FOR MUCH OF SATURDAY WHEN
ANOTHER SHORTWAVE MOVES THROUGH.  WITH RIDGING ATTEMPTING TO BUILD
INTO THE AREA AND UPWARD VERTICAL MOTIONS NOT AS GREAT...I BELIEVE
THE CONVECTION WILL SHOW A MORE DIURNAL TREND.

RIDGING FINALLY TAKES CONTROL OF OUR WEATHER SUNDAY.  ILL BRING
RAIN CHANCES BACK INTO SLIGHT CHANCE TERRITORY AT THIS TIME...DUE TO
A PREVAILING SUBSIDENT MOTION AND SLIGHTLY LOWER PRECIPITABLE WATER
VALUES.

THERES NO BIG CHANGE IN STORE THROUGH THURSDAY OR NEXT WEEK.  WITH
NO MAJOR WEATHER SYSTEMS EXPECTED TO SWING THROUGH OUR AREA...ILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
GOING IN THE EXTENDED.

PRELIMINARY NUMBERS ARE LISTED BELOW.

FCSTID = 10
JAN   73  88  73  91 /  ??  50  40  30
MEI   73  90  73  91 /  30  40  30  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB

In the hours before

Special weather statement, Aug 15, 2:29 PM CDT, 1 hour 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU AUG 15 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE  TONIGHT
OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND SOUTHWEST
MISSISSIPPI. SCATTERED THUNDERSTORM ARE EXPECTED OVER MUCH
MISSISSIPPI AND SHOULD DISSIPATE AROUND SUNSET. THE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE...BUT WILL PRODUCE DANGEROUS
LIGHTNING...GUSTY WINDS...AND HEAVY RAINFALL.

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL AND HAM RADIO OPERATORS...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE REQUIRED THROUGH TONIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT OVER NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND SOUTHWEST
MISSISSIPPI. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER SOUTHWEST
LOUISIANA WILL INTERACT WITH A VERY MOIST AIRMASS OVER THE LOWER
MISSISSIPPI VALLEY REGION...TO GENERATE THUNDERSTORMS WITH VERY
HEAVY RAINFALL. THE BEST MOISTURE TRANSPORT AND CHANCE FOR FOR
HEAVY RAIN WILL EXIST OVER NORTHEAST LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 15, 2:31 PM CDT, 1 hour 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT THU AUG 15 2

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:36 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.